California, 2009

Avalanche and Heavy Snow in California, February 9, 2009

February 9, 2009 · NWS SGX · 3 events in 2 counties and zones

A long wave upper trough and a pair of upper-level lows and surface cold fronts brought periods of gusty winds, heavy rain, and mountain snow between February 5th and February 10th. On February 7th, thunderstorms developed in the unstable air behind the first cold front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A long wave upper trough and a pair of upper-level lows and surface cold fronts brought periods of gusty winds, heavy rain, and mountain snow between February 5th and February 10th. On February 7th, thunderstorms developed in the unstable air behind the first cold front. These storms produced small hail in several locations and a waterspout. The heaviest rain and snow fell on February 9th, when the second strong cold front and upper-level jet moved over the region. Heavy snow in the mountains snapped trees and power lines, causing loss of power to approximately 10,000 residents. Many mountain highways were closed, including Highway 18 when a pair of avalanches buried part of the road. Rainfall totals for the five days were upwards of 2 inches in the coast and valley locations, up to about 6 inches in the foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 8, 9:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 8, 9:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PST SUN FEB 8 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL BRING ANOTHER WINDY...COLD DAY MONDAY WITH
MORE RAIN AND MOUNTAIN SNOW. A COUPLE DRY...BUT COOL DAYS WILL
FOLLOW ON TUESDAY AND WEDNESDAY. THEN ANOTHER COLD STORM WILL PUSH
THROUGH CALIFORNIA ON THURSDAY. IT WILL BE WEAKER...BUT STILL BRING
MORE WIND...LIGHT RAIN AND SNOW. A STRONGER STORM APPEARS HEADED OUR
WAY NEXT WEEKEND.

&&

.DISCUSSION...
THE 00Z NKX WAS NEARLY SATURATED TO 10 KFT...AND THERE WAS ENOUGH
INSTABILITY TO KEEP SCATTERED SHOWERS GOING THROUGH THE
EVENING...WITH A CAPE OF 118 J/KG. THE IR SATELLITE IMAGERY SHOWS
THIS DEEP MOIST LAYER EXTENDING WELL PAST THE OUTER ISLANDS TOWARD
PT CONCEPTION. EXPECT THE SHOWERS TO CONTINUE OFF AND ON ALL
NIGHT...BECOMING MORE WIDESPREAD TOWARD DAYBREAK WITH THE APPROACH
OF THE COLD FRONT AND STRONGER UPPER LEVEL DYNAMICS.

WINDS WILL ALSO BEGIN TO INCREASE TONIGHT WITH THE APPROACH OF A
VERY STRONG JET STREAM. THE MID LEVEL 850 MB JET CORE ROTATING
AROUND THE BASE OF THE TROUGH IS FORECAST TO TRACK OVER SAN DIEGO
COUNTY MONDAY WITH PEAK WINDS OF 50 KTS. MONDAY WILL BE A WINDY DAY
IN ALL AREAS...STRONGEST IN THE MOUNTAINS AND DESERTS WHERE WINTER
WEATHER ADVISORIES AND WIND ADVISORIES HAVE BEEN POSTED. STRONGEST
WINDS SHOULD MATERIALIZE OVER THE SAN DIEGO COUNTY MOUNTAINS AND
ADJACENT DESERT SLOPES WHERE ISOLATED WIND GUSTS COULD REACH 60 MPH.

THE STRONG WESTERLY WIND COMPONENT WILL RESULT IN AN EFFICIENT
UPSLOPE RAIN MAKER OVER THE WEST FACING MOUNTAIN SLOPES WHERE ONE TO
TWO INCHES OF RAIN WILL FALL. LESSER AMOUNTS ARE EXPECTED IN THE
COASTAL ZONES AND WESTERN VALLEYS...GENERALLY AROUND HALF INCH TO
ONE INCH.  IN THE MOUNTAINS...MODERATE TO OCCASIONALLY HEAVY SNOW
WILL FALL ABOVE THE 4000-4500 FOOT LAYER WHERE A WINTER WEATHER
ADVISORY IS IN EFFECT. SNOW LEVELS WILL LOWER TO AROUND 3500 FEET
BEHIND THE COLD FRONT MONDAY EVENING...FALLING TO 3.5 KFT MONDAY
NIGHT.

A WEAK HIGH PRESSURE RIDGE BUILDING IN BEHIND THE TROUGH TUESDAY FOR
DRY WEATHER INTO WED. THEN ON WED NIGHT THE NEXT STORM IN THE CUE
DIVES DOWN THE COAST FOR MORE WIND...RAIN AND MTN SNOW. THIS SYSTEM
LOOKS DRIER WITH A MORE INLAND TRACK SO PRECIP AMTS WILL BE LIGHTER.

A BRIEF BREAK THU NIGHT INTO FRIDAY WILL BE QUICKLY BE FOLLOWED BY
ANOTHER STRONGER STORM POSSIBLE NEXT WEEKEND WITH GREATER RAINFALL
AND SNOWFALL FOR THE ENTIRE STATE.

&&

.AVIATION...
090440Z...MOSTLY BROKEN CLOUDS ARE EXPECTED OVERNIGHT BEFORE THE
NEXT SYSTEM MOVES INTO THE AREA. BASES WILL RANGE BETWEEN 2500 AND
5000 FT MSL. VIS WILL MOSTLY BE UNRESTRICTED...THOUGH SOME OF THE
MTNS WILL BE OBSCURED. CIGS WILL DECREASE EARLY MONDAY AS PRECIP
BEGINS AGAIN...AND BASES WILL BE MOSTLY BETWEEN 1500 AND 2500 FEET
MSL WITH AREAS OF 2-4 MILE VIS. CONDITIONS WILL GRADUALLY IMPROVE
MONDAY EVENING. WIND GUSTS WILL EXCEED 40 KNOTS OVER PARTS OF THE
MTNS/DESERTS MONDAY AND MONDAY NIGHT.

&&

.MARINE...
THE SWELL WILL REMAIN IN THE 4-6 FOOT RANGE OVERNIGHT INTO
MONDAY...THEN INCREASE AGAIN MONDAY NIGHT TO AROUND 5-8 FEET. GUSTY
WINDS AND ASSOCIATED INCREASING WIND WAVES WILL OCCUR MONDAY AS THE
COLD FRONT AND MORE PRECIP MOVE THROUGH THE AREA. WIND GUSTS WILL
EXCEED 30 KNOTS AT TIMES...ESPECIALLY IN THE OUTER WATERS. A SMALL
CRAFT ADVISORY WILL LIKELY BE NEEDED MONDAY/MONDAY NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 7 PM MONDAY...SEE
LAXWSWSGX

WIND ADVISORY FOR THE DESERTS UNTIL 7 PM MONDAY...SEE LAXNPWSGX

&&

PUBLIC...MOEDE
AVIATION/MARINE...MAXWELL

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 8, 3:30 PM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PST SUN FEB 8 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-091200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
330 PM PST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

* A COLD FRONT WILL BRING RAIN...SNOW AND STRONG WINDS MONDAY
  AND MONDAY NIGHT. WINDS FROM 20 TO 40 MPH WITH GUSTS OVER 50 MPH
  ARE LIKELY IN THE MOUNTAINS AND DESERTS. STRONG WINDS OVER THE
  COASTAL WATERS WILL CREATE HAZARDOUS BOATING CONDITIONS.

* ANOTHER COLD FRONT WILL BRING LIGHT RAIN EARLY THURSDAY AND GUSTY
  WEST WINDS TO 40 MPH THE MOUNTAINS AND DESERTS.

* A STRONGER LOW PRESSURE SYSTEM COULD BRING HEAVY RAIN AND
  MOUNTAIN SNOW ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MOEDE

In the hours before

Special weather statement, Feb 8, 8:30 PM PST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PST SUN FEB 8 2009

CAZ042-043-048-050-055>058-060>062-091400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
900 PM PST SUN FEB 8 2009

...MORE RAIN...WIND...AND SNOW HEADING FOR SOUTHERN CALIFORNIA
TONIGHT THROUGH MONDAY NIGHT...

A STRONG UPPER-LEVEL LOW PRESSURE TROUGH WILL MOVE ACROSS SOUTHERN
CALIFORNIA TONIGHT AND MONDAY. SCATTERED SHOWERS TONIGHT WILL BECOME
MORE WIDESPREAD MONDAY AS A COLD FRONT APPROACHES AND PASSES. STRONG
WIND GUSTS WILL ACCOMPANY THE COLD FRONT IN THE COASTAL AND VALLEYS
AREA WHERE 15 TO 25 MPH WINDS ARE LIKELY MONDAY. STRONGER WINDS WILL
AFFECT THE COAST WHERE 20 TO 30 MPH WINDS ARE EXPECTED. BUT BY
FAR...THE STRONGEST WINDS WILL BE IN THE MOUNTAINS AND DESERTS WHERE
SOME GUSTS WILL EXCEED 50 MPH MONDAY AFTERNOON AND EVENING.

DUE TO THE INLAND TRAJECTORY WITH THIS SYSTEM...RAINFALL AMOUNTS AT
LOWER ELEVATIONS ARE NOT EXPECTED TO AS HEAVY AS THE PREVIOUS STORM.
HOWEVER...WEST WINDS WILL ENHANCE THE PRECIPITATION RATES ON THE
COASTAL SLOPES. PRELIMINARY INDICATIONS ARE FOR A HALF INCH OF RAIN
WEST OF THE MOUNTAINS. IN THE MOUNTAINS...PRECIPITATION TOTALS OF
ONE TO TWO INCHES ARE POSSIBLE BY TUESDAY MORNING...THE MAJORITY OF
WHICH WILL FALL AS SNOW ABOVE 5000 FEET. IN THE
DESERTS...ONE-QUARTER OR LESS IS EXPECTED.

DUE TO THE STRONG WINDS...CONSIDERABLE BLOWING SNOW IS EXPECTED. THE
COMBINATION OF FALLING AND BLOWING SNOW...AND DENSE FOG...MAY
SEVERELY RESTRICT VISIBILITY AT TIMES. THE LOW VISIBILITY AND SNOW
COVERED ROADS WILL MAKE TRAVEL DIFFICULT ON MONDAY AND MONDAY NIGHT
IN THE MOUNTAINS.

ONLY SCATTERED SHOWERS ARE EXPECTED MONDAY NIGHT WEST OF THE
MOUNTAINS...WHILE SNOW CONTINUES AT HIGHER ELEVATIONS. BY TUESDAY
MORNING SOME 6 TO 12 INCHES OF SNOW WILL BE LIKELY ABOVE 5000 FEET.
THE SNOW LEVEL COULD LOWER TO 3500 FEET MONDAY NIGHT SO SEVERAL
INCHES OF SNOW WILL BE POSSIBLE ABOVE 4000 FEET AS WELL.
PRECIPITATION SHOULD END BY TUESDAY MORNING.

IF YOU LIVE OR PLAN TO TRAVEL THROUGH SOUTHERN CALIFORNIA...OR ARE
PLANNING OUTDOOR ACTIVITIES IN THE MOUNTAINS THROUGH MONDAY BE
PREPARED FOR WINTER WEATHER AND DRESS APPROPRIATELY. THE STRONG
WINDS AND SUBFREEZING TEMPERATURES WILL PUSH THE WIND CHILL INDEX
INTO THE SINGLE DIGITS OR LOWER AT TIMES.

ALL INTERESTS SHOULD CHECK THE LATEST NATIONAL WEATHER SERVICE
FORECASTS AND ADVISORIES REGARDING THIS UPCOMING WEATHER.

JAD/MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 avalanche. Local standard time, as filed.

Heavy Snow, San Bernardino County Mountains

When
February 9, 12:00 AM PST to 6:00 PM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Snow began in Big Bear City around midnight on February 9th. By 1400 PST, 20 inches of snow had fallen. In Forest Falls, where snow began at 0200 PST, 12 inches of snow had fallen by 1400 PST, bringing the snow depth to 36 inches. The heavy snow snapped trees and power lines in the area.

Heavy Snow, Riverside County Mountains

When
February 9, 6:00 AM PST to 7:30 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Snow began in the early morning in Pine Cove. Between 0600 PST and about 1630 PST, 15 inches of snow had fallen. The three day snowfall total was 29 inches. Parts of Highway 243 was closed due to the snow. The snow ended that evening, with little additional accumulation.

Avalanche, San Bernardino County Mountains

When
February 9, 12:00 PM PST to 1:00 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Newspaper
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A pair of avalanches occurred in the Arctic Circle area just west of Big Bear. The avalanches left 15 foot high piles of snow on Highway 18, trapping about one dozen cars.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153656, 153657, 153655.